Maine, 2011

Damaging Winds in Maine, July 23, 2011

July 23, 2011 · NWS CAR · 21 events in 2 counties and zones

Severe thunderstorms with damaging winds occurred across northern Aroostook county during the afternoon of the 23rd. The storms formed along a frontal boundary located across northern Maine.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Severe thunderstorms with damaging winds occurred across northern Aroostook county during the afternoon of the 23rd. The storms formed along a frontal boundary located across northern Maine.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 23, 12:46 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 23, 12:46 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
146 PM EDT SAT JUL 23 2011

.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION LATE THIS AFTERNOON AND EVENING
THEN MOVE EAST EARLY TONIGHT. HIGH PRESSURE WILL BUILD ACROSS THE
REGION SUNDAY AND THEN MOVE EAST ON MONDAY.
&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATE...
LOW PRESSURE TRACKING NORTH OF MAINE WILL DRAW A COLD FRONT
ACROSS THE REGION THROUGH THE LATE AFTERNOON AND EVENING HOURS.
SHOWERS/THUNDERSTORMS ARE EXPECTED TO DEVELOP IN ADVANCE OF THE
FRONT...WITH THE BEST CHANCES ACROSS NORTHERN AREAS. MODELS
INDICATE A MID LEVEL JET CROSSING THE REGION ALONG WITH THE FRONT.
EXPECT STRONG...TO POSSIBLY SEVERE...THUNDERSTORMS COULD OCCUR
ACROSS NORTHERN PORTIONS OF THE FORECAST AREA LATER THIS AFTERNOON
AND EVENING. THE STRONG MID LEVEL JET WILL SUPPORT THE RISK OF
STRONG WINDS ALONG WITH HAIL AND HEAVY RAIN. WITH LESSER
SUPPORT...EXPECT ONLY ISOLATED SHOWERS/THUNDERSTORMS POSSIBLE
DOWNEAST LATER THIS AFTERNOON AND EVENING.

ORIGINAL DISCUSSION...
EXPECT WINDS TO BECOME NORTHWEST WITH THE PASSAGE OF THE FRONT
WITH MUCH DRIER AND LESS HUMID AIR EXPECTED TO OVERSPREAD THE
REGION TONIGHT. LOW TEMPERATURES TONIGHT WILL BE MUCH COOLER THAN
THE LAST FEW NIGHTS. LOWS ACROSS THE NORTH WILL RANGE FROM THE
UPPER 40S TO LOWER 50S NORTH AND MID 50S TO AROUND 60 DOWNEAST.
&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
STRONG SFC COLD FRONT WILL BE S AND E OF THE FA AT THE START OF
THE SHORT TERM PD SUN AM W/ MUCH OF THE FA UNDER A BRISK NW FLOW
OF COOLER AND MUCH LESS HUMID AIR. TEMPS SHOULD REACH THE LOWER TO
MID 70S N AND UPPER 70S INTERIOR DOWNEAST W/ TDS TO FALL BACK INTO
THE MID TO UPPER 40S MOST AREAS BY LATER SUN AFTN. EXPECT MOSTLY
SUNNY SKIES MOST AREAS W/ SOME SC LEADING TO POSSIBLE P/C SKIES
NRN AREAS. A LARGE RIDGE OF CANADIAN HIGH PRES WILL CREST THE AREA
LATER SUN NIGHT THEN MOVE E OF THE FA ON MON ALLOWING A SRLY FLOW
OF SOMEWHAT WARMER AND MORE HUMID AIR TO BEGIN WORKING BACK INTO
THE AREA. STILL NOT BAD THO W/ HIGH TEMPS EXPECTED TO REACH THE
MID TO UPPER 70S N AND LOWER 80S INTERIOR DOWNEAST W/ TDS CREEPING
BACK INTO THE LOWER TO MID 50S. SOME SHOWERS POSSIBLE WRN AREAS
MON AFTN AS THE NEXT WX SYSTEM APPROACHES FROM THE W.
&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THE NEXT WX SYSTEM EXPECTED TO AFFECT THE FA WILL GRADUALLY MOVE
INTO THE AREA MON NIGHT AND SLOWLY CROSS THE FA ON TUE. THIS TROF
OF LOW PRES/WEAK COLD FRONT WILL BE PRECEDED BY INCREASINGLY MORE
HUMID AIR AND WILL BE ACCOMPANIED BY ANOTHER ROUND OF SHOWERS AND
POSSIBLE TSTMS...ESPECIALLY TUE AFTN...BEFORE THIS SYSTEM FINALLY
SHIFTS E OF THE FA TUE NIGHT. EXPECT A WARM BUT SLIGHTLY LESS
HUMID DAY ON WED AS A WEAK RIDGE OF HIGH PRES FOLLOWS FOR WED. THE
NEXT WX SYSTEM IS THEN EXPECTED TO APPROACH LATE WEEK W/
INCREASINGLY WARM AND MORE HUMID AIR TO RETURN ONCE AGAIN AS WELL
AS INCREASING CHANCES FOR SHOWERS AND TSTMS...
&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
NEAR TERM: GENERALLY VFR CONDITIONS ARE EXPECTED ACROSS THE REGION
THIS AFTERNOON THROUGH THE EVENING. HOWEVER...LOCALIZED MVFR/IFR
CONDITIONS COULD OCCUR WITH ANY THUNDERSTORMS IN ADVANCE OF A
COLD FRONT CROSSING THE REGION. ANY THUNDERSTORMS COULD ALSO
PRODUCE LOCALLY STRONG WINDS...HAIL AND HEAVY RAIN. VFR CONDITIONS
ARE EXPECTED IN THE WAKE OF THE COLD FRONT TONIGHT THROUGH SUNDAY.

SHORT TERM: MAINLY VFR CONDS EXPECTED W/ THE EXCEPTION OF SOME
PATCHY LATE NIGHT EARLY AM FOG POSSIBLE.
&&

.MARINE...
NEAR TERM: WINDS/SEAS WILL REMAIN BELOW SMALL CRAFT ADVISORY
LEVELS THIS AFTERNOON THROUGH TONIGHT.

SHORT TERM: WINDS/SEAS EXPECTED TO REMAIN BLO SCA LEVELS THRU THE PD.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...DUDA/NORCROSS
SHORT TERM...KHW
LONG TERM...KHW
AVIATION...DUDA/NORCROSS
MARINE...DUDA/KHW/NORCROSS
Hazardous weather outlook, Jul 23, 3:05 AM EST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
405 AM EDT SAT JUL 23 2011

ANZ052-MEZ001>006-010-011-015>017-029>032-240815-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
405 AM EDT SAT JUL 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN
MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE WITH THE PASSAGE OF A COLD
FRONT TODAY. ANY THUNDERSTORMS MAY BE ACCOMPANIED BY SMALL HAIL
AND GUSTY WINDS. THE GREATEST CHANCES FOR ANY THUNDERSTORMS WILL
BE ACROSS NORTHERN MOST MAINE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050-051-240815-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
405 AM EDT SAT JUL 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 23, 2:18 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CARIBOU ME
318 PM EDT SAT JUL 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             STOCKHOLM               47.04N 68.14W
07/22/2011  E1.75 INCH       AROOSTOOK          ME   CO-OP OBSERVER

0720 PM     HAIL             2 W STOCKHOLM           47.04N 68.18W
07/22/2011  E1.75 INCH       AROOSTOOK          ME   UNKNOWN

0720 PM     TSTM WND DMG     2 W STOCKHOLM           47.04N 68.18W
07/22/2011                   AROOSTOOK          ME   UNKNOWN

            TREES DOWN ON MOOSE RUN ROAD

0730 PM     TSTM WND DMG     ASHLAND                 46.63N 68.41W
07/22/2011                   AROOSTOOK          ME   TRAINED SPOTTER

            TREES DOWN

0736 PM     TSTM WND GST     CARIBOU                 46.86N 68.01W
07/22/2011  M75.00 MPH       AROOSTOOK          ME   OFFICIAL NWS OBS

0739 PM     TSTM WND DMG     CARIBOU                 46.86N 68.01W
07/22/2011                   AROOSTOOK          ME   NWS EMPLOYEE

            TREE DOWN

0739 PM     TSTM WND DMG     ASHLAND                 46.63N 68.41W
07/22/2011                   AROOSTOOK          ME   UNKNOWN

            MANY TREES DOWN

0739 PM     TSTM WND DMG     CARIBOU                 46.86N 68.01W
07/22/2011                   AROOSTOOK          ME   NWS EMPLOYEE

            TREE DOWN

0740 PM     TSTM WND DMG     4 NNW NEW SWEDEN        47.00N 68.15W
07/22/2011                   AROOSTOOK          ME   NWS EMPLOYEE

            1 LARGE TREE DOWN ON WEST ROAD...NUMEROUS TREES DOWN ON
            HEDMAN RD

0745 PM     FLASH FLOOD      CARIBOU                 46.86N 68.01W
07/22/2011                   AROOSTOOK          ME   LAW ENFORCEMENT

            FLOODING ON SOUTH MAIN STREET

0745 PM     TSTM WND DMG     CARIBOU                 46.86N 68.01W
07/22/2011                   AROOSTOOK          ME   UNKNOWN

            TRAILER LIFTED OFF ITS FOUNDATION - GRIMES ROAD.

0745 PM     TSTM WND DMG     ASHLAND                 46.63N 68.41W
07/22/2011                   AROOSTOOK          ME   UNKNOWN

            GARAGE MOVED APPROXIMATELY 8-10 FEET OF ITS FOUNDATION.

0745 PM     FLASH FLOOD      CARIBOU                 46.86N 68.01W
07/22/2011                   AROOSTOOK          ME   UNKNOWN

            FLOODING ON GRIMES ROAD

0745 PM     FLASH FLOOD      CARIBOU                 46.86N 68.01W
07/22/2011                   AROOSTOOK          ME   UNKNOWN

            FLOODING ON FENDERSTON STREET

0745 PM     TSTM WND DMG     2 NNE CARIBOU           46.89N 68.00W
07/22/2011                   AROOSTOOK          ME   NWS EMPLOYEE

            MANY TREES DOWN...EST WND GUSTS 65KTS OR GREATER...PWR
            LINES RIPPED OFF HOUSE...CULVERT OVR FLOWING WATER
            RUNNING ACROSS ROAD. EST 2 INCHES OF RAIN IN 20 MINUTES.

0745 PM     TSTM WND DMG     CARIBOU                 46.86N 68.01W
07/22/2011                   AROOSTOOK          ME   OTHER FEDERAL

            GRIMES RD...ALBAIR RD...PORTIONS OF US RTE 1...AND POWERS
            RD CLOSED DUE TO NUMEROUS TREES ACROSS ROAD. POWER LINES
            DOWN.

0745 PM     TSTM WND DMG     CARIBOU                 46.86N 68.01W
07/22/2011                   AROOSTOOK          ME   UNKNOWN

            UTILITY POLES DOWN ON SOUTH MAIN ST.

0745 PM     TSTM WND DMG     CARIBOU                 46.86N 68.01W
07/22/2011                   AROOSTOOK          ME   NWS EMPLOYEE

            OAK TREE SPLIT...LOMBARD ST.

0745 PM     TSTM WND DMG     CARIBOU                 46.86N 68.01W
07/22/2011                   AROOSTOOK          ME   NWS EMPLOYEE

            3 LARGE TREES DOWN.

0745 PM     TSTM WND DMG     CARIBOU                 46.86N 68.01W
07/22/2011                   AROOSTOOK          ME   UNKNOWN

            TREES UPROOTED, 2-3 FOOT DIAMETER TREE SNAPPED IN HALF -
            RIVER RD.

0800 PM     TSTM WND DMG     FORT FAIRFIELD          46.77N 67.83W
07/22/2011                   AROOSTOOK          ME   LAW ENFORCEMENT

            TREES DOWN ALL OVER TOWN

0800 PM     DOWNBURST        CARIBOU                 46.86N 68.01W
07/22/2011                   AROOSTOOK          ME   LAW ENFORCEMENT

            TREES DOWN WASHBURN RD

0800 PM     TSTM WND DMG     CARIBOU                 46.86N 68.01W
07/22/2011                   AROOSTOOK          ME   TRAINED SPOTTER

            TREES DOWN RIVER RD

0800 PM     TSTM WND DMG     NEW SWEDEN              46.94N 68.12W
07/22/2011                   AROOSTOOK          ME   UNKNOWN

            5 TREES DOWN UP ROOTED

0827 PM     TSTM WND DMG     4 NW MONTICELLO         46.35N 67.90W
07/22/2011                   AROOSTOOK          ME   FIRE DEPT/RESCUE

            LIGHTNING STRIKE AND WIND...TREE DOWN OVER CAMP SITE 4
            INJURED. NOT LIFE THREATING.

&&

MWALKER

The radar

The Caribou radar (KCBW), 151 km away, was scanning. The volume nearest the first event began at 19:19 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Aroostook

When
July 23, 2:20 PM EST
Where
Aroostook County, Madawaska
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
47.350, -68.330

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Aroostook

When
July 23, 2:25 PM EST
Where
Aroostook County, Allagash
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
47.080, -69.050

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Aroostook

When
July 23, 2:25 PM EST
Where
Aroostook County, Ft Kent
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.250, -68.600

Gutters were torn from a house and street signs were blown over by wind gusts estimated at 60 mph.

Thunderstorm Wind, Aroostook

When
July 23, 2:33 PM EST
Where
Aroostook County, St Agatha
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
47.230, -68.320

Trees were toppled...shingles torn from a roof and a dock was overturned on Long Lake by wind gusts estimated at 70 mph.

Thunderstorm Wind, Aroostook

When
July 23, 3:00 PM EST
Where
Aroostook County, New Sweden
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.950, -68.120

Two trees were toppled by wind gusts estimated at 60 mph.

Thunderstorm Wind, Aroostook

When
July 23, 3:00 PM EST
Where
Aroostook County, Eagle Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.030, -68.600

A tree was toppled by wind gusts estimated at 60 mph.

Thunderstorm Wind, Aroostook

When
July 23, 3:15 PM EST
Where
Aroostook County, Caribou
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.870, -68.020

A fence was blown over by wind gusts estimated at 60 mph.

Thunderstorm Wind, Aroostook

When
July 23, 3:15 PM EST
Where
Aroostook County, Caribou
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.870, -68.020

A tree was toppled in the cemetery on South Main Street by wind gusts estimated at 60 mph.

Thunderstorm Wind, Aroostook

When
July 23, 3:15 PM EST
Where
Aroostook County, Washburn
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.780, -68.150

A tree was toppled by wind gusts estimated at 60 mph.

Thunderstorm Wind, Aroostook

When
July 23, 3:15 PM EST
Where
Aroostook County, 3.35 mi SW of North Wade
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
46.790, -68.220

A barn was collapsed by wind gusts estimated at 65 mph.

Thunderstorm Wind, Aroostook

When
July 23, 3:15 PM EST
Where
Aroostook County, Caribou
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.870, -68.020

A utility pole was snapped and a tree toppled on Washburn Road by wind gusts estimated at 60 mph.

Thunderstorm Wind, Aroostook

When
July 23, 3:15 PM EST
Where
Aroostook County, Caribou
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.870, -68.020

A tree was toppled on both Sincock Street and Wright Street by wind gusts estimated at 60 mph.

Thunderstorm Wind, Aroostook

When
July 23, 3:23 PM EST
Where
Aroostook County, Presque Isle
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.680, -68.020

A tree was toppled by wind gusts estimated at 60 mph.

Thunderstorm Wind, Penobscot

When
July 23, 3:28 PM EST
Where
Penobscot County, 1.63 mi WSW of Plymouth
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.760, -69.230

A tree was toppled by wind gusts estimated at 60 mph.

Thunderstorm Wind, Aroostook

When
July 23, 3:37 PM EST
Where
Aroostook County, Presque Isle
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.680, -68.020

A tree was toppled by wind gusts estimated at 60 mph.

Thunderstorm Wind, Aroostook

When
July 23, 3:40 PM EST
Where
Aroostook County, Presque Isle
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
46.680, -68.020

A barn was collapsed on Brewer Road by wind gusts estimated at 65 mph.

Thunderstorm Wind, Aroostook

When
July 23, 3:40 PM EST
Where
Aroostook County, Westfield
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.570, -67.920

Trees were toppled on both Tompkins Road and Miller Road by wind gusts estimated at 60 mph.

Thunderstorm Wind, Aroostook

When
July 23, 3:40 PM EST
Where
Aroostook County, Presque Isle
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.680, -68.020

Trees were toppled on to power lines on Harvest Lane by wind gusts estimated at 60 mph.

Thunderstorm Wind, Aroostook

When
July 23, 3:40 PM EST
Where
Aroostook County, Ashland
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
46.630, -68.400

Trees were toppled by wind gusts estimated at 60 mph.

Thunderstorm Wind, Aroostook

When
July 23, 3:40 PM EST
Where
Aroostook County, Presque Isle
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.680, -68.020

Several large branches were snapped and a shutter was torn from a house by wind gusts estimated at 60 mph.

Thunderstorm Wind, Aroostook

When
July 23, 3:40 PM EST
Where
Aroostook County, Westfield
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.570, -67.920

Trees were toppled on Egypt Road by wind gusts estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2011Every state in 2011This day in weather historyWarnings in Maine, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336029, 336030, 336035, 336037, 336031, 336049, 336032, 336034, 336038, 336039, 336040, 336043, 336033, 336036, 336041, 336042, 336044, 336045, 336046, 336047, 336048.